Because biologics target only one step in the inflammatory process (instead of targeting the whole immune system) they often cause fewer side effects than traditional DMARDs and NSAIDs. However, biologics do have potential side effects, some of them serious.
Risk of Infection
All biologics suppress the immune system and increase the risk of infections.
- Common infections. People who take biologics are morel likely to get infections such as upper respiratory infections, pneumonia, urinary tract infections, and skin infections.
- Opportunistic infections. These types of infections are less common in healthy people and more common people whose immune systems do not work correctly. Examples of opportunistic infections include Hepatitis B, Tuberculosis (TB), and fungal infections such as histoplasmosis.
Research suggests the risk of infection is greatest during the first 6 months after starting TNF inhibitors,1 which are the most commonly used type of biologic. People taking any biologic are encouraged to report any suspected infection to their doctors.
If a person who is taking biologics and gets an infection, a doctor will typically recommend that the person stop taking the biologic until the infection is cleared. Medical treatment may be required to clear the infection.
After taking a biologic it is possible to experience allergic reactions and even anaphylactic shock.
- A severe allergic reaction to an infusion is most likely to result in trouble breathing, chills, redness, and/or itchiness—including itchy eyes and lips.
- A mild allergic reaction to a biologic injection is most likely to cause redness, itchiness, and/or warm and tender skin around the injection site. Some people also experience a full-body rash.
Any signs of an allergic reaction should be reported to a doctor right away.
In This Article:
- Biologics: Basic Facts for Patients
- Risks and Side Effects of Biologics
Other Side Effects
In addition to allergic reactions, patients may experience:
- Feeling of weakness
- Diarrhea and/or constipation
Other, less common, side effects include:
- Vision problems
- Numbness or tingling
- Swelling of the ankles and/or hands
- Joint pain
- A rash across the face and/or chest that gets worse in the sun
Doctors are unable to predict who will experience which side effects from biologics. People starting on any new drug are encouraged to report all side effects to their doctors.
People with rheumatoid arthritis are at an increased risk of developing Non-Hodgkins lymphomas. Many experts worry that taking biologics, particularly TNF inhibitors, could increase this risk. However, clinical studies suggest that TNF inhibitors do not significantly increase the risk of Non-Hodgkins lymphomas.1,2 TNF inhibitors do seem to increase the risk of nonmelanoma skin cancer (basal and squamous cell).3